MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE
Model Number KD-610L
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, the tip of the electrosurgical knife fell off into the patient's body.All the dropped chips have been collected.The issue occurred during mucous membrane detachment of a unknown procedure.The procedure was completed using an equivalent device.There was no reported patient harm or impact due to this event.
 
Additional Manufacturer Narrative
During device evaluation at olympus, it was found the chip was broken a review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been over 6 years since the subject device was manufactured.Although a definitive root cause of the electrosurgical knife could not be determined, likely factors causing the defect could have been the following: 1)due to the factor described below, spark discharge between the tissue and the electrode occurred during output activation.·the high-frequency output was set too high the output setting for activation was too high ·the electrosurgical unit was used in the coagulation mode.·the output activation time was too long.·the length of contact between the tissue and the electrode was short.2)high heat caused by spark discharge was locally applied to the tip and the electrode.This caused the adhesive strength of the adhesive agent which affixes the cutting knife and the tip to decrease.3) the load was added to the tip when the tip was cleaned of dirt from the insulated tip.Due to the description stated above 2, the adhesive strength of the adhesive agent decreased causing the tip detachment.4)the area near the knife electrode was charred black.5) foreign matter was adhering to the area around the knife electrode.However, the exact cause of spark discharge generation could not be identified.Therefore, the root cause of the reported event could not be determined.The customer may be able to reduce and prevent occurrence of the event by handling device in accordance with the following ifu : -"when the electrosurgical unit is used in the coagulation mode, crack/detachment of the tip or deformation/break of the cutting knife could occur, for example when the high-frequency output is set too high or the length of the contact between the cutting knife and tissue is too short.During treatment, always ensure that the slider slides on the handle smoothly and that the electrosurgical knife observed in the endoscopic image is normal.Should cracks or detachment of the tip or deformation/break of the cutting knife be detected during use, immediately shut off the power supply, discontinue the procedure, pull the slider and withdraw the endoscope from the patient with the cutting knife retreated in the insertion portion of this instrument.Do not continue using an abnormal electrosurgical knife to prevent perforation or bleeding.If the tip or cutting knife is detached, be sure to collect it using grasping forceps.-aspirate fluids such as mucus that adhere to the cutting knife, outer sheath and body cavity tissues.Patient injury such as perforation, bleeding, mucous membrane damage and thermal injury of tissue could result if output is activated when in contact with these adhering fluids.When current is discharged while the cutting knife is being separated from the mucosa under wet situation, it may break the cutting knife or crack the tip.-always operate the electrosurgical unit at the minimum output level and for the minimum time necessary to successfully complete the procedures.Excessive output level and time may result in patient injury, such as punctures, hemorrhages or mucous membrane damage.Application of high-voltage waveforms for extended periods increase the likelihood that it may break the cutting knife or crack the tip.When a high-voltage waveform has to be used, minimize the duration of current application.-be careful not to use excessive force when removing tissue attached to the cutting knife.When the tip is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers,etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife or crack the tip.-be careful not to use excessive force when removing tissue attached to the cutting knife.When the tip is subjected to excessive force, for example, when scraping with excessive force the cutting knife by tweezers,etc.Or when extending and retracting the cutting knife abruptly and continuously, it may break the cutting knife or crack the tip.-do not insert the instrument into the endoscope, if the cutting knife is not completely retracted into the outer sheath.The distal end of the insertion portion may extend from the distal end of the endoscope abruptly.This could cause patient injury, such as punctures, hemorrhages or mucous membrane damage.It may also damage the endoscope and/or instrument if resistance is encountered during insertion, do not force the instrument.Reduce the angulation until the instrument passes smoothly.Forcing the instrument could cause patient injury, such as punctures, hemorrhages or mucous membrane damage.Do not insert the instrument by force while the endoscope is angulated tightly.Otherwise, it may damage the endoscope and/or crack the tip." if additional information becomes available at a later date, this report will be supplemented.Olympus will continue to monitor the field performance of this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18928371
Report Number9614641-2024-00721
Device Sequence Number4580319
Product Code KNS
UDI-Device Identifier04953170208546
UDI-Public04953170208546
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K092309
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 03/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-610L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2020
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/02/2020
Initial Report FDA Received Date03/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/30/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ENDOSCOPE: GIF-Q260J
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown